British Heart Foundation

ENTRESTO - ASK QUESTIONS FIRST - NOT LATER!

Entresto- My husband has CHF since 1999. He had a 5-way by-pass and has been on a regime established by his cardiologist the last 20 years. Three weeks ago he experienced chest pain and we went to the ER. He had all the testing and found he had a 90% blockage in one of his arteries so he had a stent procedure. All his by-pass graphs were clear and functioning.

In turn, his EF was around 30 and while he has experienced some fatigue, at 82 he is still active and has not be hospitalized for CHF since 1999.

We are now living in another area of the Country and have a new cardiologist. After the stent procedure the cardiologist put my husband on the highest dose of Entresto. After the first four days of taking the medication he emotionally was a terror to everyone........then within seven days his energy was gone and he slept 16-20 hours a day. We called the doctor and he suggested we give it more time. After three more days my husband was like a zombie. We called our internist and he said to insist on seeing the cardiologist. At the same time my husband was scheduled to start Cardiac Rehab. We did get an appointment with the cardio doctor later in the week and he said not2worry, fatigue was one of the side affects - oh, I forgot to mention the horrible dry cough. If my husband wasn't sleeping he was coughing. Anyway, he went to Cardio Rehab, they hooked him up to the Holter Monitor and they started their exercise program. Within 5 minutes he went into A Fib. HE NEVER had AF in the last 20 years. He was monitored 24/7 three weeks before for 6 days in the hospital and everything was normal. He had an EKG one week before taking Entresto and no AF. Now all of a sudden he's got AFib. The Cardiac Rehab called the doctor and insisted they see him ASAP. They rushed us to his office where they did their own EGK and he was still in AF 6 hours later. Now the doctor said he's has AF and it had nothing to do with the Entresto. My husband is now off the Entresto and on Coumadin - for the rest of his life! These last two weeks have been a horror. My husband has been on plenty of heart medication and has had very few side affects. The worse side affect was with Plavix and that caused extreme gas but eventually dissipated after a week. For my husband Entresto was the WORSE DRUG EVER! We are hoping he gets his energy back as well as his disposition. He was feeling great after the stent procedure. We have no idea why the doctor would have placed him on the highest does of Entresto to start with - the only off indicator was his EF - no high blood pressure, no edema, no shortness of breath. Entresto was not the "miracle drug" I suspect the Dr. was sold by the pharmaceutical companies. Ask your doctor if he has had success with this drug with other patients your age with your medical history. We didn't ask - we just thought - Dr. Knows Best.

5 Replies
oldestnewest

.....sorry to hear that this has happened to your husband, but I hope things improve over the next few weeks.

Thankyou though for detailing this experience so clearly, it is a warning to others who may either be already taking this drug or about to start taking it.

I note that it was only approved for NHS prescribing just under a couple of years ago(think this was to do with cost though!).....it would be worth reading the related entresto posts.....

wishing you both good health

Reply

Hello,

So sorry to hear of your husband's problems.

I was diagnosed with Dilated Cardiomyopathy at 61. It was a shock but I listened to everything the doctors told me. I was told there was a brand new combination drug and it was called Entresto. The publicity surrounding it was very positive and my brother, who lives in Southern Ireland, also told me that there people were astounded by its positive effects.

I have now been taking the maximum dose since August. My EF has gone up and I feel fine.

The drug obviously doesn't suit everyone but please don't have a go as I feel so much better. I am also on cardio rehab and find it great fun and no stress. All my blood pressure readings are low - which is the way I need them and really no negative side affects. I just feel fortunate to live in an age which can keep me alive despite a desperately poor heart!

Reply

I’m happy this drug has worked for you. Luckily my husband got off the drug within 2 weeks. His symptoms have all but disappeared - a little cough still but he’s getting his energy and appetite back. He’s back on his normal dose 320mg of valsartan. Valsartan was on of the complements of Entresto so that part of the medication was the culprit. Cheers!

Reply

Entresto didn’t agree with me either, seemed to make me more lightheaded and generally more unwell even more anxious, as I’ve explained in a previous post. Pity as I was led to believe it was some kind of new wonder drug and I so wanted it to live up to the hype. I am back on Losartan and thank goodness problems have ceased.

Reply

I’ve been on this drug for a few months and am gradually going up in dosage. (It comes in three stages of dosage here and I am now on the middle one.)

My heart failure nurse called me frequently during the first week as it doesn’t suit everyone, and I tend to have very low blood pressure which is one of the contraindications for Entresto.

Since the first day I have had more energy, sleep better and feel almost back to my “old” self. I have the odd lightheaded moment, but I can put up with that.

When I was on it at first I came on here, (or it may have been the AF board), to ask for others’ experiences, and someone from Maine, US. said that he had had no problems, but he seemed to be put directly onto the full dose which they don’t do here.

Reply

You may also like...